Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 72, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 16, 2006, 6:25 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2006, 6:25 AM HST (16:25 UTC)
- Expired
- Mar 16, 2006, 9:30 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 8:15 AM HST | FLASH FLOOD | Kalaheo, HI | WAHIAWA BRINDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN CLOSED DUE TO FLOODING. |
| Mar 16, 8:15 AM HST | FLASH FLOOD | Kalaheo, HI | WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 110 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 4.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 161628
FFWHFO
HIC007-161930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
625 AM HST THU MAR 16 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 930 AM HST
* AT 615 AM HST...RADAR SHOWED AN AREA OF HEAVY RAIN THAT IS MOVING
OVER KAUAI FROM THE SOUTH. THE HEAVY RAINS WILL SPREAD ACROSS THE
REST OF THE ISLAND DURING THE NEXT TWO TO THREE HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA...
KAPAA...ANAHOLA...KILAUEA...PRINCEVILLE...HANALEI AND WAINIHA.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 915 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2200 15983 2184 15958 2187 15932 2223 15929
2225 15972
$$
KODAMA2 follow-up statements
000
WGHW70 PHFO 161814
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
807 AM HST THU MAR 16 2006
HIC007-161930-
ISLAND OF KAUAI IN KAUAI COUNTY-
807 AM HST THU MAR 16 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...
AT 800 AM HST...RADAR SHOWED CONTINUED HEAVY RAINS OVER CENTRAL AND
EAST KAUAI. RAIN GAGES IN SOUTH KAUAI INDICATED RATES OF ONE TO TWO
INCHES PER HOUR AND SPOTTERS HAVE REPORTED HEAVY RAINS IN THE KAPAA
AND KALAHEO AREAS.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA...
KAPAA...ANAHOLA...KILAUEA...PRINCEVILLE...HANALEI AND WAINIHA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2200 15983 2184 15958 2187 15932 2223 15929
2225 15972
$$
KODAMA000
WGHW70 PHFO 161823
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
819 AM HST THU MAR 16 2006
HIC007-161930-
ISLAND OF KAUAI IN KAUAI COUNTY-
819 AM HST THU MAR 16 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...
AT 815 AM HST...KAUAI CIVIL DEFENSE REPORTED THAT THE WAHIAWA BRIDGE
IN KALAHEO AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN CLOSED DUE TO
FLOODING. RADAR INDICATED ANOTHER AREA OF HEAVY RAINS MOVING
NORTHWARD OVER THE HANAPEPE AREA AT 20 MILES PER HOUR AND A LINE OF
HEAVY RAINS THAT WILL REACH THE MANA AND BARKING SANDS AREAS WITHIN
AN HOUR.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MANA...
KEKAHA...WAIMEA...KALAHEO...POIPU...KOLOA...LIHUE...WAILUA...
KAPAA...ANAHOLA...KILAUEA...PRINCEVILLE...HANALEI AND WAINIHA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2200 15983 2184 15958 2187 15932 2223 15929
2225 15972
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 4:00 AM HST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 16, 4:00 AM HST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST THU MAR 16 2006 .SYNOPSIS...THE BASIC WET PATTERN AND FLOOD THREAT REMAIN FOR THE ENTIRE STATE. && .DISCUSSION...ALTHO OVERNIGHT RAINFALL HAS NOT BEEN PARTICULARLY HEAVY OR FREQUENT THE AIR MASS OVER THE STATE REMAINS UNSTABLE AND MOIST DUE TO THE NEARBY LOW PRESSURE TO OUR WEST. KAUAI AND THE SOUTHEAST AND WINDWARD SIDES OF THE BIG ISLAND HAD THE MOST NOTABLE AFTER DARK RAINFALL AMOUNTS BUT EVEN THOSE WERE LESS THAN AN INCH...MOST OF OAHU AND MAUI COUNTY HAVE BEEN VIRTUALLY DRY. FOR THE SHORT TERM KAUAI AND THE BIG ISLAND SHOULD CONTINUE TO BE THE FOCUS OF THE HEAVY SHOWERS. DESPITE THE LIGHTER RAIN WE CONTINUE TO BE RETICENT TO DIMINISH THE STATEWIDE FLOOD THREAT DUE TO THE PERSISTENT LOW PRESSURE. MODELS DO KEEP THIS BASIC TROUGHING THEME UNCHANGED THRU NEXT WEEK BUT WITH PERIODS OF TEMPORARY EASING...THE GFS MODEL WHICH HAD PREVIOUSLY SIGNALED SOME HOPE OF CLEARING HAS AGAIN RETURNED TO A WETTER PATTERN. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH...ALL ISLANDS THRU FRIDAY. WINTER WEATHER ADVISORY...BIG ISLAND SUMMITS THRU FRIDAY. && MATSUDA
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 16 hr |
| Mar 16, 7:26 AM HST | Marine Weather Statement | HFO | 5 hr | |
| Mar 16, 8:37 AM HST | Winter Storm Warning | HFO | Hawaii | 19 hr |
| Mar 16, 9:20 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 10:58 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 16, 1:50 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.